Oregon, 2015Hail in Oregon, May 31, 2015
May 31, 2015 · NWS MFR · 1 event in 1 county or zone
A severe thunderstorm developed near the eastern boundary of Josephine county. Heavy rain, local flooding and large hail was reported with this storm.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm developed near the eastern boundary of Josephine county. Heavy rain, local flooding and large hail was reported with this storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at May 31, 4:12 PM PST, 1 hour 23 minutes earlier.
Area forecast discussion, May 31, 4:12 PM PST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEDFORD OR
512 PM PDT SUN MAY 31 2015
UPDATED AVIATION SECTION
.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...WEAK UPPER LEVEL
RIDGING OVER THE AREA TODAY WITH A LOW PRESSURE TROUGH AROUND
130W. THIS TROUGH IS PART OF THE REX BLOCK THAT HAS BEEN OVER THE
NORTHEAST PACIFIC FOR SEVERAL DAYS. SEVERAL SHORTWAVES ARE
ROTATING AROUND THE LARGER LOW AND BRINGING PERIODS OF SHOWERS.
ONE OF THESE SHORTWAVES IS APPROACHING THIS AFTERNOON. AN AREA OF
INSTABILITY DEVELOPS THIS AFTERNOON MAINLY OVER SOUTHWEST OREGON
AND WESTERN SISKIYOU COUNTY. THE NAM IS SHOWING MAXIMUM CAPE OF
NEARLY 2000 J/KG WITH LIFTED INDICES OF -6. THE CURRENT FORECAST
HAD NUMEROUS SHOWERS WITH SCATTERED THUNDERSTORMS AND THAT IS
RIGHT ON TRACK. THIS SHORTWAVE IS EXITING THE AREA AROUND SUNRISE
MONDAY TO BE CLOSELY FOLLOWED BY A SECOND WAVE ALBEIT MUCH WEAKER.
THIS WAVE SPREADS INSTABILITY TO THE EASTSIDE. THUNDERSTORM
CHANCES ON MONDAY ARE LESS THAN TODAY.
MUCH COOLER DAYTIME TEMPERATURES WILL COME STARTING MONDAY AS THE
SHORTWAVES COME ON SHORE. MAXIMUM TEMPERATURES SHOULD BE AT TO
SLIGHTLY BELOW NORMAL LEVEL.
THE BLOCKING PATTERN OVER THE PACIFIC BREAKS DOWN MONDAY NIGHT
CHANGING TO ZONAL. THE SERIES OF WEAK SHORTWAVES CONTINUES BUT
JUST WHERE THEY WILL COME ON SHORE IS DIFFICULT TO SAY. SOME
INSTABILITY AND MOISTURE SHOULD CONTINUE GIVING A SLIGHT CHANCE
OF AFTERNOON SHOWERS THROUGH WEDNESDAY.
.LONG TERM...THURSDAY THROUGH SUNDAY. OVERALL CONFIDENCE IN THE
EXTENDED FORECAST IS LOW DUE TO UNCERTAINTY CONCERNING THE
STRENGTH AND TRACK OF A CUTOFF LOW THAT WILL BE OVER CENTRAL
CALIFORNIA AT THE BEGINNING OF THE EXTENDED PERIOD. THE MEDIUM-
RANGE MODELS SHOW SIGNIFICANT VARIATIONS...BOTH BETWEEN MODELS AND
FROM RUN-TO-RUN WITHIN THE SAME MODEL.
THE EC AND THE GFS BOTH START OFF WITH SIMILAR SCENARIOS WITH A
CUTOFF LOW NEAR SAN FRANCISCO AND A DEFORMATION ZONE OVER THE
MEDFORD CWA. BOTH MODELS SHOW GENERALLY UNSTABLE CONDITIONS OVER
THE AREA...AS WOULD BE EXPECTED UNDER A DEFORMATION ZONE. WILL GO
WITH MAINLY AFTERNOON AND EVENING SHOWERS OVER INLAND LOCATIONS.
HOWEVER...BUT FRIDAY AFTERNOON THE EC LOCATES A WEAKER LOW OVER
SOUTHERN NEVADA WHILE THE GFS DIGS A STRONGER LOW OFF THE
SOUTHERN CALIFORNIA COAST. BOTH MODELS STILL SHOW UNSTABLE
CONDITIONS... PRIMARILY OVER NORTHERN CALIFORNIA. WOULD EXPECT THE
EC TO BE WETTER GIVEN THE PROXIMITY OF THE UPPER LOW...BUT THE GFS
IS THE WETTER ONE ON THIS DAY.
ON SATURDAY AFTERNOON THE EC HAS THE WEAKER LOW OVER EAST CENTRAL
NEVADA WHILE THE GFS HAS A STRONGER LOW OVER SOUTHERN CALIFORNIA.
BOTH SHOW NORTHEASTERLY FLOW ALOFT OVER THE MEDFORD CWA. THE EC IS
NOTABLY DRIER THAN THE GFS...WHICH KEEPS SHOWER ACTIVITY
CONCENTRATED OVER NORTHERN CALIFORNIA.
ON SUNDAY AFTERNOON THE EC WEAKENS THE LOW IN PLACE OVER CENTRAL
NEVADA WHILE THE GFS MOVES A STRONGER LOW INTO CENTRAL NEVADA.
THE EC SOLUTION IS MORE STABLE OVER THE MEDFORD CWA WITH DRY
NORTHEAST FLOW...WHILE THE GFS ROTATES SHORT WAVES MOVING AROUND
THE LOW THROUGH THE CWA...PROMOTING A MORE UNSTABLE SHOWERY
SCENARIO.
AS LUCK WOULD HAVE IT...THE EC ENSEMBLES ARE NOT AVAILABLE...SO CAN
ONLY EVALUATE THE GFS ENSEMBLES. THERE IS SIGNIFICANT SPREAD IN
THE MEMBERS ON THURSDAY BUT ALL SUPPORT THE OPERATIONAL SOLUTION.
ALL THAT IS OUT THE WINDOW BY FRIDAY HOWEVER...AS THE MEMBERS SHOW
GREAT VARIATIONS IN THE LOCATION OF THE CUTOFF LOW...AND IT ONLY
GETS WORSE THROUGH THE WEEKEND.
SO...WHAT TO DO? THE OPERATIONAL EC AND GFS ROUGHLY AGREE ON
UNSTABLE CONDITIONS AT THE BEGINNING OF THE EXTENDED PERIOD THURSDAY
AND AGAIN AT THE END ON SUNDAY. IN BETWEEN THE BEST CHANCE FOR
SHOWERS APPEARS TO BE OVER NORTHERN CALIFORNIA. THEREFORE...WILL GO
WITH MOSTLY AFTERNOON AND EVENING SHOWER ACTIVITY EMPHASIZING A
LARGER AREA ON THURSDAY AND SUNDAY AND PRIMARILY OVER NORTHERN
CALIFORNIA FRIDAY AND SATURDAY.
ONE THING THE EXTENDED MODELS DO AGREE ON...THERE WILL BE A WARMING
TREND THURSDAY THROUGH SATURDAY WITH INLAND TEMPERATURES STARTING
OFF AROUND SEASONAL NORMALS THURSDAY...RISING TO WELL ABOVE SEASONAL
VALUES BY SATURDAY. THE OUTLOOK FOR SUNDAY IS MURKIER...BUT WILL
LIKELY GO WITH TEMPERATURES SIMILAR TO SATURDAY. JRS
&&
.AVIATION...FOR THE 01/00Z TAF CYCLE...GUSTY WINDS OF 25-35KT
THROUGH THE SHASTA VALLEY WILL EASE LATER THIS EVENING AND
OVERNIGHT. IFR/MVFR CIGS ALONG THE COAST THIS EVENING RISE A BIT
OVERNIGHT AS LOW PRESSURE OFFSHORE MOVES IN. SCATTERED SHOWERS
ARE LIKELY TO DEVELOP LATER THIS EVENING AND BECOME MORE NUMEROUS
OVERNIGHT INTO MONDAY. INLAND, FROM WESTERN SISKIYOU COUNTY ACROSS
THE REST OF THE WEST SIDE TO THE CASCADES, SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS DEVELOP THIS EVENING AND PERSIST OVERNIGHT
INTO MONDAY. MAINLY VFR, THOUGH AREAS OF MVFR ARE POSSIBLE IN
HEAVIER SHOWERS. ANY THUNDERSTORM WILL HAVE THE ABILITY TO PRODUCE
GUSTY OUTFLOWS AND HAIL. VFR PREVAILS EAST OF THE CASCADES...
SHOWERS/ISOLATED THUNDERSTORMS PROBABLY HOLD OFF UNTIL MID-LATE
MORNING MONDAY...PERHAPS EVEN LATER THAN THAT OVER THE FAR EAST
SIDE. SPILDE
&&
.MARINE...UPDATED 200 PM PDT, SUNDAY, 31 MAY 2015...WEAK LOW
PRESSURE MOVES INTO THE WATERS TONIGHT WITH LIGHT SOUTHERLY WINDS
AND SCATTERED SHOWERS. 3 TO 5 FOOT SEAS WILL PERSIST MONDAY WITH
MORE NUMEROUS SHOWERS THAT WILL GRADUALLY TAPER OFF INTO TUESDAY
MORNING. A THERMAL TROUGH WILL BUILD INLAND LATE TUESDAY INTO
WEDNESDAY THEN PERSIST THROUGH THE END OF THE WEEK. THIS WILL BRING
MODERATE TO STRONG NORTH WINDS AND WIND DRIVEN SEAS BY WEDNESDAY
AFTERNOON WITH GALES LIKELY BEYOND 10 NM FROM SHORE IN THE AREA
SOUTH OF CAPE BLANCO. SPILDE
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
CA...NONE.
PACIFIC COASTAL WATERS...NONE.
MAS/JRS/JBL
In the hours before
Special weather statement, May 31, 5:13 PM PST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
613 PM PDT SUN MAY 31 2015
ORZ024-028-010145-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-EASTERN CURRY COUNTY
AND JOSEPHINE COUNTY-
613 PM PDT SUN MAY 31 2015
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JOSEPHINE COUNTY...
AT 612 PM PDT...A STRONG THUNDERSTORM WAS OVER WILLIAMS...OR 16 MILES
SOUTH OF GRANTS PASS...MOVING NORTH AT 30 MPH.
WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
GRANTS PASS...CATHEDRAL HILLS TRAILS...MERLIN...WILLIAMS...GRAYBACK
MOUNTAIN TRAIL...WHITEHORSE PARK...GRIFFIN PARK...SCHROEDER PARK...
TOM PEARCE PARK...REDWOOD...HARBECK-FRUITDALE...MURPHY AND
WILDERVILLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4254 12354 4255 12323 4204 12324 4205 12338
TIME...MOT...LOC 0112Z 173DEG 26KT 4220 12331
BPN
Hail, Josephine
- When
- May 31, 5:35 PM PST to 6:35 PM PST
- Where
- Josephine County, 1.23 mi SW of Williams
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.220, -123.290
A spotter 1.5 miles west of downtown Williams reported heavy rain with flooding of nearby roads. 1.0 inch hail was reported stripping leaves from trees.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, May 31, 20151 death · 2 events
- Flash Flooding in New Jersey, May 31, 2015$100,000 · 4 events
- Flood in Pennsylvania, May 31, 2015$100,000 · 1 event
- Tornado and Flooding in Pennsylvania, May 31, 2015$32,000 · EF0 · 14 events
- Flash Flood and Hail in Pennsylvania, May 31, 2015$12,000 · 2 in hail · 19 events
- High Surf in Hawaii, May 31, 201516 events
- Flash Flooding in New Jersey, May 31, 201512 events
- Hail and Damaging Winds in Oregon, May 31, 20151.75 in hail · 12 events
- Flooding and Hail in Tennessee, May 31, 2015$13,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Georgia, May 31, 2015$6,000 · 50 kt wind · 8 events
- Flash Flood and Hail in Georgia, May 31, 20151 in hail · 7 events
- Damaging Winds and Heavy Rain in Florida, May 31, 2015$500 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570731.